Kansas, 2018

Hail in Kansas, August 8, 2018

August 8, 2018 · NWS DDC · 1 event in 1 county or zone

One report of hail just a little under severe criteria was observed during the early afternoon.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DDC wrote it up.

One report of hail just a little under severe criteria was observed during the early afternoon.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before the first event at Aug 8, 4:58 AM CST, 6 hours 8 minutes earlier.

Area forecast discussion, Aug 8, 4:58 AM CST, 6 hours 8 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
558 AM CDT Wed Aug 8 2018

...UPDATE TO AVIATION...

.SHORT TERM...(Today and tonight)
Issued at 137 AM CDT Wed Aug 8 2018

Considering the latest radar trends, thunderstorms are likely to
continue across portions of southwest Kansas through the remaining
morning hours as a weak upper level shortwave drops southeast out of
the Colorado Rockies into the panhandles of Oklahoma and Texas
early in the period...and interacting with the remnants of a near
stationary frontal boundary stretching from southeast Colorado
into the aforementioned panhandles region. With the same general
set up continuing from yesterday, a few isolated to widely
scattered showers/thunderstorms will be possible again this
afternoon as a another series of H5 vort maxima transition
southward across the high plains in conjunction with steepening
low/mid level lapse rates and ample instability present across the
region. As for temperatures, little change is expected to the
general air mass across the region today so look for highs to
reach the mid to upper 80s(F) once again this afternoon with a few
lower 90s(F) possible in some locations. Look for lows back down
into the 60s(F) tonight.

.LONG TERM...(Thursday through Tuesday)
Issued at 202 AM CDT Wed Aug 8 2018

After a brief break Thursday, precip chances return to portions of
western and central Kansas early Friday as a weak upper level
shortwave trough drops southward out of the Dakotas into the Central
Plains. Although the flow aloft will remain rather weak, surface
dewpoints in the 60s(F) will help provide enough instability to
support potential thunderstorm development as a weak frontal
boundary attendant to the shortwave trough edges slowly southward
into Kansas. Otherwise, generally drier conditions are expected
through the weekend as ridging building across the Intermountain
West shifts eastward into the Northern Plains. Relatively seasonal
temperatures will persist through the weekend as the ridging aloft
mentioned earlier moves out into the Northern Plains. Should see
highs ranging from the mid and upper 80s(F) to possibly the lower
90s(F) each day through the early part of the weekend.

&&

.AVIATION...(For the 12Z TAFS through 12Z Thursday morning)
Issued at 550 AM CDT Wed Aug 8 2018

Showers and isolated thunderstorms will continue to drift southeast
across southwest Kansas through mid to late morning...potentially
affecting KGCK, KLBL, and possibly KDDC. Periods of isolated to
widely scattered thunderstorms will be possible again this afternoon,
possibly affecting the vicinity of all terminals with any convection
expected to dissipate toward evening. Winds will remain relatively
light and variable as surface high pressure shifts slowly eastward
across the Central Plains.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  86  64  89  65 /  20  20  10  10
GCK  85  63  88  63 /  20  20  10  10
EHA  85  62  88  63 /  20  30  10  10
LBL  86  63  89  64 /  30  30  10  10
HYS  88  65  91  66 /  30  20   0  10
P28  88  66  91  68 /  30  20   0   0

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...JJohnson
LONG TERM...JJohnson
AVIATION...JJohnson
Hazardous weather outlook, Aug 8, 2:27 AM CST, 8 hours 39 minutes before
Hazardous Weather Outlook
National Weather Service Dodge City KS
327 AM CDT Wed Aug 8 2018

KSZ030-031-043>046-061>066-074>081-084>090-090830-
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
327 AM CDT Wed Aug 8 2018 /227 AM MDT Wed Aug 8 2018/

This hazardous weather outlook is for portions of central...south
central...southwest and west central Kansas.

.DAY ONE...Today and tonight.

Day 1 Discussion
----------------

Strong to marginally severe thunderstorms will be possible across
southwest and portions of central Kansas this afternoon through
this evening. The main threat will be up to quarter size hail and
wind gusts up to 60 mph. Locally heavy rainfall is possible as
well increasing the potential for localized flooding.

Day 1 Hazards
-------------
* Hail: Limited risk
* Thunderstorm wind damage: Limited risk
* Flooding: Limited risk
* Lightning: Elevated risk

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated through this evening.

&&

For more details visit our webpage http://weather.gov/ddc/ehwo

In the hours before

Special weather statement, Aug 8, 10:57 AM CST, 9 minutes before
Special Weather Statement
National Weather Service Dodge City KS
1157 AM CDT WED AUG 8 2018

KSZ030-081745-
Trego KS-
1157 AM CDT WED AUG 8 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN TREGO COUNTY UNTIL
1245 PM CDT...

At 1156 AM CDT, Doppler radar was tracking a strong thunderstorm 7
miles north of Collyer, moving southeast at 15 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Voda.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3901 9992 3908 10015 3913 10015 3913 9978
TIME...MOT...LOC 1656Z 295DEG 11KT 3915 10010

TATRO

The radar

The Goodland radar (KGLD), 142 km away, was scanning. The volume nearest the first event began at 17:05 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Trego

When
August 8, 11:06 AM CST
Where
Trego County, 5.81 mi NNW of Voda
Measured
0.75 in hail
Reported by
Public
Coordinates
39.120, -100.080

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2018Every state in 2018This day in weather historyWarnings in Kansas, August 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 782996.